To the Editor: Malignant (lethal) catatonia may present in the postoperative period (1). It is a medical emergency, with high morbidity and mortality. We report the case of a 45-year-old patient with schizoaffective disorder who developed malignant catatonia 5 days after mitral valve replacement. His catatonia was successfully treated with ECT, starting on postoperative day 7. To our knowledge, this is the shortest reported interval between cardiac surgery and ECT.
"Mr. B" was admitted to our cardiothoracic surgery service with mitral regurgitation, pulmonary hypertension, and class III heart failure from a paravalvular leak. Eight months earlier, he had endocarditis and required mitral valve replacement, using a mechanical valve. He had three psychiatric admissions in his history (the last admission was 13 years earlier) for catatonia, all of which were successfully treated with ECT. The patient had been stable with olanzapine treatment (10 mg/day). He again underwent mitral valve replacement, but with a bioprosthetic valve. He did well in the perioperative period. Psychiatry was consulted on postoperative day 2 for anxiety. The patient was fully oriented, with normal attention and concentration, but thought blocking, paranoia, and disorganized thinking was observed. Olanzapine was increased to 15 mg/day. On postoperative day 5, he became mute and immobile, with staring, negativism, and waxy flexibility. He refused oral intake and was intermittently combative. Catatonia was diagnosed, and olanzapine was discontinued. Intravenous lorazepam, up to 12 mg daily for 3 days, was ineffective. Medical evaluation, including head computed tomography, chest X-ray, and blood/urine cultures, was unrevealing for a nonpsychiatric etiology of catatonia. Catatonia was presumed to be due to psychotic disorder.
ECT was initiated on postoperative day 7. A total of nine bilateral (bitemporal) ECT sessions (stimulus dose: 302 mC-505 mC; pulse width: 1.0 msec) were given between postoperative days 7 and 21. The initial five ECT sessions involved two seizure inductions each (in order to speed response); only one seizure induction was used in each of the subsequent sessions. Anesthesia was carried out with methohexital and succinylcholine. Esmolol and nitroglycerin were administered to control tachycardia and hypertension. There were no cardiac complications. After the initial five ECT sessions, the patient was less cata-tonic and more verbal, but still psychotic. By postoperative day 10, he was febrile (40°C), with a white blood cell count of 23,000 and creatine phosphokinase level of 8,000 U/l. Infectious disease evaluation was negative. Despite antibiotic therapy, these abnormalities persisted until postoperative day 15, when the patient's fever spontaneously resolved and his white blood cell count and creatine phosphokinase level were normalized. His fever and elevated white blood cell count and creatine phosphokinase level were presumed to be due to the catatonia itself. ECT was continued. By postoperative day 21, the patient was alert, speaking, and moving normally and not psychotic. Olanzapine at 10 mg/day was resumed. On postoperative day 32, the patient was discharged home well
There are case reports of the safe use of ECT in depressed patients after cardiac surgery, including as early as 2 weeks after coronary artery bypass graft (2) and 27 day s after aortic and mitral valve replacement surgery (3). Our patient had no cardiac complications from ECT 1 week after mitral valve replacement. Definitive treatment of malignant catatonia with ECT should be considered, even in the early postoperative period after major cardiac surgery.